Topics:

Intraarticular Steroids for JIA May Cause Acne or Cushingoid Features

Intraarticular Steroids for JIA May Cause Acne or Cushingoid Features

Pediatric rheumatologists at the Rainbow Babies and Children’s Hospital in  Cleveland have alerted colleagues to rare adverse events that may after intraarticular corticosteroid injections in patients with juvenile idiopathic arthritis (JIA). They cite severe acneiform rashes, insomnia, and cushingoid features in patients profiled.

Generally, systemic absorption allows delivery of high concentrations of intraarticular corticosteroids in children, with little potential for systemic adverse events. But after the authors reviewed records at their facility, plus other reports from the literature, they found adverse events in four of 179 children injected with triamcinolone hexacetonide for JIA. These included two cases of severe acneiform rash, one of insomnia and, in a case of injection in 21 joints, cushingoid features.

While there have been reports “of general ‘Cushing-like’ appearances, there are…very few reports of specific skin and other organ/system adverse effects resulting from systemic corticosteroid absorption,” the authors report. But they recommend that rheumatologists recognize the potential for such events.

 
Loading comments...
Please Wait 20 seconds or click here to close